Autistic boy dies after unproven treatment
PITTSBURGH - An autistic boy died after receiving an unproven treatment that some people believe may cure the neurological and developmental disorder.
Officials said they do not know for sure what killed Abubakar Tariq Nadama, 5, who died Tuesday after suffering a heart attack following his third treatment of chelation therapy at a suburban medical clinic.
More tests would be needed to determine the cause of death, said deputy coroner Larry Barr. State police are also investigating.
The boy was undergoing the therapy at Advanced Integrative Medicine Center in Portersville, about 35 miles northwest of Pittsburgh. Neither the boy's doctor, Roy E. Kerry, nor a representative from the center returned a call for comments Thursday.
Some people believe autism can be linked to a mercury-containing preservative once commonly used in childhood vaccines. Chelation therapy has been advocated as a remedy because it causes heavy metals to leave the body through urine.
During the treatment, chemicals are administered under the skin or orally. The chemicals bind to heavy metals in the body, and patients excrete the chemicals through urine.